Maryland, 2022

Damaging Wind in Maryland, August 17, 2022

August 17, 2022 · NWS LWX · 1 event in 1 county or zone

A couple of thunderstorms produced sporadic, minor wind damage during the afternoon hours between northeastern Maryland and Washington, DC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of thunderstorms produced sporadic, minor wind damage during the afternoon hours between northeastern Maryland and Washington, DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 1:41 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 17, 1:41 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Wed Aug 17 2022

.SYNOPSIS...

An upper level low will remain off to the north bringing cooler
weather and continued chances for precipitation through early
Thursday. High pressure will build over the region Thursday
through the early parts of this weekend. A surface low is
expected to form along a stalled boundary over SE US and pass
off to south of the region this weekend. A stronger cold front
will impact the region by early next week bringing the next
chance for strong thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...

An upper level low remains in place over the northeast US this
afternoon with a surface low passing off the New England Coast.
Shortwave energy passing around the southern edge of the upper level
low is interacting with mesoscale boundaries and terrain
circulations to produce some afternoon convection. Showers are
mainly being reported at this moment with a few isolated
thunderstorms along the Tidal Potomac and the Chesapeake Bay.
Isolated to scattered showers and thunderstorms will continue to be
possible through early this evening as the upper low slowly shifts
off to the northeast US. Thunderstorms aren't expected to become
severe this afternoon due to a lack of CAPE and DCAPE but an
isolated strong gust can't be ruled out over our marine areas.

Clouds will start breaking up overnight with winds slowly becoming
light and variable. The combination of light winds and clear skies
may lead to some patchy desk fog for areas west of the Blue Ridge
Mtns. Model guidance has widespread dense fog in areas in the
Shenadoah Valleys and westward which suggests that a Dense fog maybe
needed overnight but confidence remains low.   Overnight lows will be
cool in the mid to upper 50s to lower 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

The upper level low will lift northeastward away from our region on
Thursday as weak ridging builds in from the west. A warming trend
that will continue into this weekend will begin on Thursday. Rising
heights along with increasing southerly advection will lead to
temperatures trending up into the mid 80s on Thursday and into the
upper 80s by Friday. Mainly dry conditions are expected for most of
the region on Thursday but an isolate shower could form along the
Allegheny front due to local terrain circulations and convergence.

High pressure is forecast to build over our region late Thursday and
remain in place through Friday. Dry and near average conditions
should continue on Friday but the next chance for widespread showers
will come late Friday into Saturday. A coastal low is forecast to
form in southern stream energy over SE US and lift northeastward
through southern Mid-Atlantic late Friday into Saturday. Depending
on the track of this surface low, our region could experience some
precipitation over the southern half of our region early on
Saturday. There remains a lot of uncertainty on the timing and
positioning of the surface low and how far north precipitation will
reach early this weekend.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

A broad trough is located over the great plains and will begin to
slowly move eastward through the long term period. An upper level
low will develop over the great lakes on Sunday. Throughout the long
term period, we will remain in the eastern portion of the trough
bringing southernly flow and instability. Temperatures will be
seasonable with highs in the 80s and lows in the 60s to 70s.

A shortwave will move northeast over the mid-Atlantic region
Saturday morning. There will be plenty of moisture in the atmosphere
with precipitable water values nearing 2 inches. Showers and
possibly a few thunderstorms are forecasted. Some models have
increased precipitation totals which could lead to hydro issues.
After the passing of the shortwave, there will be time for diurnal
driven showers and thunderstorms Saturday afternoon.

The upper level low centered over the great lakes will begin
tracking eastward Sunday and into next week. A few showers and a
possible thunderstorm cannot be ruled out due to diurnal heating,
but the chance for hazardous weather is decreased compared to
Saturday and the rest of the long term period.

Going into the work week, chances for hazardous weather increase on
Monday. As the aforementioned trough moves closer to the area,
instability, moisture, and flow aloft will increase. Southerly flow
will provide plenty of moisture with precipitable water valued
greater than 2 inches. Of the long term period, Monday has the
greatest threat for hazardous weather including strong thunderstorms
and isolated flooding. There is a chance of diurnally driven showers
and thunderstorms on Tuesday, but there is still uncertainty about
the details given how far out it is.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

Isolated to scattered showers may bring brief restrictions this
afternoon but otherwise VFR conditions are expected. Light winds and
clear skies may lead to some patchy dense fog mainly affecting the
MRB and CHO terminals. MVFR to IFR visibilities will be possible at
MRB between 6Z an 13Z tomorrow. Winds are expected to begin out of
the west to northwest this afternoon and then slowly become more
southwesterly by Thursday afternoon. Patchy dense fog will be
possible again Thursday evening with MRB mainly at risk for
overnight restrictions. VFR conditions and light winds are expected
for Friday.

Sub-VFR conditions may be possible Saturday morning with the
possibility of showers and storms. VFR conditions are expected
Saturday afternoon and Sunday, but afternoon showers and storms are
possible.

&&

.MARINE...

SubSCA conditions expected through Thursday with an isolated chance
for Special Marine Warnings this evening.  Small Craft Advisories
maybe needed on Friday due to a weak channeling flow.

Winds will likely stay below SCA levels Saturday and Sunday with the
exception being during storms. In the event of a localized storm,
increased winds are possible. Thunderstorms are possible Saturday
morning with potential for gusty winds.

&&

.TIDES/COASTAL FLOODING...

Guidance indicates anomalies will rise through the middle of
the week due to offshore low pressure. The forecast has trended
up slightly, possibly since northeast winds may not be quite as
potent. For now, it appears that sensitive locations
(Annapolis, St. Marys, DC SW Waterfront) have the best chance at
reaching minor flood stage, especially this evening/tonight,
but other locations could be close. Anomalies are forecast to
slowly tail off the rest of the week, but it's uncertain how
quickly.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...AVS
AVIATION...AVS/JMG
MARINE...AVS/JMG
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 17, 12:24 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
124 PM EDT Wed Aug 17 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-181730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
124 PM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms capable of producing strong winds are
possible over the waters through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-181730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
124 PM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-181730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
124 PM EDT Wed Aug 17 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
August 17, 3:37 PM EST
Where
Harford County, 0.57 mi SE of Coopstown
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.574, -76.412

A tree was reported down on MD-23 East-West Highway between Grafton Shop Road and High Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039941.